Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Is it safe to take Citalopram along with Codeine?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3039 Questions
Hi, I am taking 40 mg of Citalopram daily and I have done for a number of years. I also take 30 mg of Codeine, fairly frequently. I have been Googling tonight about serotonin syndrome (a bad idea) and understand the risk of it can be increased by combining those two drugs. I must admit it has panicked me slightly and I would like to know what the risks are and whether the fact that I do not seem to have had any bad reactions (as far as I can tell) so far, means I can continue with this regime or is it a new roll of the dice each time?
Posted Tue, 11 Feb 2014 in Mental Health
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer: It is safe to take the two together Detailed Answer: Hi and thank you so much for trusting us with your health query. I am so sorry to hear about troubling piece of information that you found on the web. No one really censors a everything that is posted on the web and this can cause distress to some persons. I will advice that you do not panic about this just yet. Codeine is not on the list of drugs that can possibly cause serotonin syndrome. Serotonin syndrome occurs when there is excess secretion of serotonin in the system. This often results from using multiple drugs in this class or combining one with other drugs that can increase it body fluid concentration and provoke excess serotonin secretion. Codeine cannot do either of this and therefore should not be a problem. If this should happen, it would be a very rare finding in medicine and not a well documented drug interaction. However, it is good to be cautious whenever taking medications. If you should observe any abnormal symptom, please report to your doctor immediately. In all, your personal experience and the lack of substantive medical backing to support this worry justify my recommendation that it is safe to continue with this regimen. I hope you find this helpful. Thank you so much for using our services and please feel free to for more information or clarifications if need be. I wish you the best of health. Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: Is it safe to take Citalopram along with Codeine? 8 hours later
Thanks, but another Dr said there may be a theoretical risk and it should be avoided. I am a bit confused? out for
Answered by Dr. Chobufo Ditah 5 hours later
Brief Answer: Sorry about you feeling confused! Detailed Answer: Hi and thanks for following up with me. There could be a theoretical risk but there is no evidence to support this. May be in his practice, he has been able to see this but there is no enough evidence to support the recommendation. Be cautious because they are medications and we are always advised to be careful and not because I have found a potential drug interaction here. I hope this helps. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor